Thunderstorm Wind, Cass
- When
- April 22, 2:16 PM CST
- Where
- Cass County, 0.86 mi NW of Atlantic Arpt
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 41.410, -95.060
S. during the day on the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper level low pressure lifted northeast from the southwest U.S. during the day on the 22nd. Surface low pressure tracked very close to the upper low, moving from central Kansas into north central Iowa. Conditions were marginal with the most unstable CAPE around 500 J/kg, even though the Lifted Index was in the -4 to -5 C. range just prior to the storm development. The zero to 6 km shear was 50 to 60 kts, with zero to 1 km shear in the 20 to 30 kt range. The effective shear was in the 40 to 55 kt range. Thunderstorms moved across the state in two lines. The first moved through around mid day, followed by the dry slot. The second line formed very close to the core of the upper low and lifted northeast across the CWA during the mid to late afternoon hours. In spite of the freezing level being only 9400 feet, and with 100 J/kg of CAPE in the -10 to -30 C. layer of the atmosphere, there was little in the way of hail with the storms. The lack of discrete cell development meant the storms were not able to capitalize on the relatively low LCL level of 500 to 1250 meters across the CWA. The storms produced gusty winds as they passed with a 50 kt wind reported early on as the storms moved through the Atlantic area of Cass County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 22, 3:09 AM CST, 11 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 409 AM CDT SUN APR 22 2007 .SHORT TERM (TODAY AND TONIGHT)... CATEGORICAL POPS IN FORECAST FOR THIS AFTERNOON AS ALL MODELS INDICATING PCPN WITH ADVANCING DYNAMIC STORM SYSTEM. LARGE AREA OF CONVECTION ACROSS THE NORTHERN GREAT PLAINS SEEING WARMING OF CLOUD TOPS ON IR IMAGERY DUE TO DYING MCS. AT THE SAME TIME...AREA OF CONVECTION RAPIDLY DEVELOPING ACROSS WESTERN KANSAS THIS MORNING WILL AID IN DEEPENING SURFACE LOW. FROM GFS/WRF APPEARS ANOTHER LINE OF CONVECTION SHOULD FORM ALONG A NW TO SE LINE ACROSS EASTERN NEBRASKA LATER TO DAY AND ADVECT INTO THE SOUTHWEST. LITTLE CHANGE IN THINKING FOR THE HWO AS FAR AS THREATS GO...EXPECTING INITIAL BAND OF CONVECTION TO EXPAND ACROSS WESTERN IOWA BY NOON SHIFTING RAPIDLY NORTH...WITH ANOTHER COUPLE OF ROUNDS DEVELOPING IN THE LATE AFTERNOON INTO THE EARLY EVENING ACROSS THE ENTIRE CWA. .LONG TERM (MONDAY THROUGH THURSDAY) MONDAY WILL SEE NORTHERLY RETURN FLOW WINDS BEHIND THE SYSTEM AND WEAK COLD DRY ADVECTION IN THE LOW LEVELS WITH WEAK SUBSIDENCE AS REMNANTS OF LOW PRESSURE LIFT FARTHER INTO THE EASTERN GREAT LAKES. LIGHT AND VARIABLE WINDS SHOULD QUICKLY BECOME ESTABLISHED BY THE EVENING AS SIGNIFICANT HIGHT FALLS ACROSS THE CENTRAL PLAINS WILL REESTABLISH A STRONG SOUTHEAST SURFACE FLOW AND WARM ADVECTION PATTERN BY EARLY TUESDAY. THE SETUP OD ANOTHER STRONG BAROCLINIC ZONE ACROSS IOWA WILL BE OF THE FOCAL POINT FOR A COUPLE OF ROUNDS OF THUNDERSTORM WITH HEAVY RAIN PRODUCING MCS. WITH MODELS ARE PRODUCING 2 TO 3 INCHES OF QPF ACROSS SOUTHWEST SECTION OF THE CWA DURING THIS PERIOD. RIVERS ACROSS THE HSA AT THIS TIME ARE WELL WITHIN BANKS AND APPEARS THE DRAWN OUT TIMEFRAME OF THE MODERATE RAINFALL TO HEAVY SHOULD BE ABLE TO RUNOFF WITHOUT A SIGNIFICANT FLOOD THREAT AT THIS TIME...LARGEST 12 HOUR QPFS AROUND 1.5-2 INCHES LATE TUESDAY THROUGH TUESDAY NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && RUSSELL/SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 544 AM CDT SUN APR 22 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-231100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 544 AM CDT SUN APR 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED OVER WEST CENTRAL IOWA BY LATE THIS MORNING...EXPANDING RAPIDLY INTO NORTH CENTRAL IOWA BY EARLY AFTERNOON. MORE THUNDERSTORMS WILL ENTER SOUTHWEST IOWA BY AFTERNOON AND SPREAD ACROSS CENTRAL IOWA DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. A FEW ISOLATED TORNADOES ARE POSSIBLE...PRIMARILY SOUTHEAST OF A WATERLOO TO DES MOINES TO ATLANTIC LINE BETWEEN 5 AND 9 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MULTIPLE ROUNDS OF THUNDERSTORM PRODUCING HEAVY RAIN ARE FORECAST LATE TUESDAY THROUGH TUESDAY NIGHT. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS...BUT AT THIS TIME HEAVY RAIN AND LIGHTNING APPEAR TO BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED AGAIN LATE TUESDAY AND TUESDAY NIGHT. RUSSELL
The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17113.